Hail, Lynn
- When
- April 19, 5:58 PM CST
- Where
- Lynn County, 5 mi W of Odonnell
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.967, -101.917
6 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 2:09 PM CST, 3 hours 49 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT FRI APR 19 2002 LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED. MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE... GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING 82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST. 12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST 30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND FIELDS FOR SEVERE ACRS ERN ZONES. THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS ADVERTISED MID TO LATE WEEK. FRIONA 50/77/45/73 2210 TULIA 53/75/46/74 3330 LUBBOCK 57/82/50/77 4330 BROWNFIELD 57/84/51/77 3210 CHILDRESS 57/76/51/76 5440 ASPERMONT 61/85/58/79 6550 .LUB...NONE
TXZ027>044-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 556 PM CDT FRI APR 19 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 129 IN EFFECT FOR MUCH OF THE SOUTH PLAINS AND LOW ROLLING PLAINS UNTIL 10 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE... COCHRAN... HOCKLEY... LUBBOCK... CROSBY... DICKENS... KING... YOAKUM... TERRY... LYNN... GARZA... KENT... AND STONEWALL. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Lubbock radar (KLBB), 77 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
6 hail, 1 tornado. Local standard time, as filed.
A three quarter of a mile wide swath of three to four inch diameter hail fell across southern Lynn County. A cotton gin and three homes near Wells were battered by this hail. Numerous windows were shattered and major roof damage occurred.
Amateur radio storm spotters reported a tornado 2 miles south of Highway 380 on Farm-to-Market Road 3112. The tornado was produced by an antimesocyclone, which was located on the north flank of a left-split storm. The tornado, which rotated clockwise in direction, seemed to develop as the storm interacted with a frontal boundary.
A storm chaser reported tennis ball size hail on Highway 213 east of town.
The Terry County Sheriff's Office reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289233, 5289232, 5289235, 5289234, 5289236, 5289237, 5289238.